Alert archive / Indiana / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Indianapolis, IN

July 28, 2024Morgan County, Owen County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 28, 2024, 8:28 PM EDT for Morgan County, Owen County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2024, 8:28 PM EDT (00:28 UTC)
Expired
Jul 28, 2024, 11:30 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:35 PM EDTFLASH FLOOD4 Nw Paragon, IN8 inches of flowing water across Leitzman Road. Rain gauge measured over 5 of rain.
Jul 28, 9:35 PM EDTFLASH FLOOD4 Nw Paragon, INCorrects previous flash flood report from 4 NW Paragon. 8 inches of flowing water across Leitzman Road. Rain gauge measured over 5 inches of rain.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WGUS53 KIND 290028
FFWIND
INC109-119-290330-
/O.NEW.KIND.FF.W.0006.240729T0028Z-240729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
828 PM EDT Sun Jul 28 2024

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Northwestern Morgan County in central Indiana...
  East Central Owen County in west central Indiana...

* Until 1130 PM EDT.

* At 828 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Morgan and East Central Owen 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3937 8671 3940 8670 3948 8663 3957 8654
      3956 8649 3942 8657 3935 8668

FLASH FLOOD...RADAR INDICATED

$$

Eckhoff
1 follow-up statement
160 
WGUS73 KIND 290138
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
938 PM EDT Sun Jul 28 2024

INC109-119-290330-
/O.CON.KIND.FF.W.0006.000000T0000Z-240729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan IN-Owen IN-
938 PM EDT Sun Jul 28 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT THIS 
EVENING FOR NORTHWESTERN MORGAN AND EAST CENTRAL OWEN COUNTIES...

At 938 PM EDT, trained weather spotters reported flash flooding 
within the warned area. Between 3 and 5 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Morgan and East Central Owen 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3937 8671 3940 8670 3948 8663 3957 8654
      3956 8649 3942 8657 3935 8668

FLASH FLOOD...OBSERVED

$$

Eckhoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 8:04 PM EDT, 24 minutes earlier. Its key messages:

  • Chances for showers or a thunderstorm this evening and again on Monday.
  • Daily storm chances continue through Friday, damaging winds possible Monday/Tuesday
  • Heat indices near 100 Wednesday
Area forecast discussion, Jul 28, 8:04 PM EDT, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
804 PM EDT Sun Jul 28 2024

.KEY MESSAGES...

- Chances for showers or a thunderstorm this evening and again on
Monday.

- Daily storm chances continue through Friday, damaging winds
possible Monday/Tuesday

- Heat indices near 100 Wednesday

&&

.MESOSCALE UPDATE...
Issued at 804 PM EDT Sun Jul 28 2024

Convective cluster southwest of IND is exhibiting some back building
and training. With low LCLs, poor midlevel lapse rates, and moist
profiles through a significant depth, rainfall efficiency is above
average. Dual pol estimates of around two inches or slightly more in
northeast Owen and western Morgan counties raise concern for some
flooding. CREST Unit Streamflow also highlights some overland runoff
concern. If additional upshear development occurs localized flash
flooding will be possible.

&&

.SHORT TERM (This evening through Monday)...
Issued at 234 PM EDT Sun Jul 28 2024

Surface analysis early this afternoon shows a strong area of high
pressure in place over the east coast. A broad area of low pressure
was found over the high plains. This was allowing a southerly flow
of warmer and more humid air into Central Indiana.  Aloft water
vapor showed a moderate negatively tilted upper trough over the
middle Mississippi Valley.  This was allowing for a tropical plume
of moisture to stream ahead of the trough in KY and IN.  Radar this
afternoon shows an areas of showers over NE Indiana exiting from
this plume. Clearer skies over IL have allowed daytime heating to
result in shower and thunderstorm development. These storms look to
be progressing northeast toward Central Indiana Dew points across
the area remained quite moist, in the lower 70s.

Tonight...

Models suggest that the upper trough axis will push east of Indiana
by late this evening. This, along with the loss of daytime heating
will allow for an end for shower and storm chances during the
overnight hours. However, through the evening, chances for showers
and storms will continue to persist ahead of the trough axis. HRRR
continues to show scattered showers and thunderstorms through the
evening. Forecast soundings remain quite saturated through the
evening with pwats approaching 1.90 inches. Thus will use high pops
this evening, but will taper these to lesser values overnight.
Indiana will remain within the warm and humid air mass as southerly
flow persists overnight. As dew points remain in the lower 70s, a
warm night will be expected with lows in the lower to middle 70s.
Meanwhile, an MCS is expected to develop overnight over IA and MO....

Monday...

Another active weather day is expected on Monday. By the morning,
the models suggest that the upper flow will be more zonal. By 12Z,
the HRRR suggests a thunderstorm complex over IL pushing toward
Indiana. The GFS 310K Isentropic surface shows strong lift arriving
ahead of this feature, with plenty of moisture available. Again,
forecast soundings show a nearly saturated column with pwats still
quite high, near 1.90 inches. Thus confidence will be high for
another round of showers and thunderstorms as this wave is expect
pass across Central Indiana through the morning hours. Forecast
soundings by afternoon continue to suggest a favorable column for
convection and as heating by late afternoon leads to CAPE values
expected over 1500 J/KG. HRRR suggests addition thunderstorm
development late in the afternoon. Thus pops will be needed
throughout the day, due to two rounds of showers and storms. The
first round in the morning due to MCS propagation and isentropic
lift, and the second due to afternoon convection due to daytime
heating. Highs should reach the middle to upper 80s.

&&

.LONG TERM (Monday night through Sunday)...
Issued at 234 PM EDT Sun Jul 28 2024

Monday Night Through Wednesday.

A fairly active week is expected with multiple rounds of rain as
ridge riding thunderstorms are expected to impact Indiana.  The first
threat for thunderstorms will be late Monday into Monday night with
a weak shortwave pushing southeast from Iowa.  While confidence in
the complex is high, confidence is fairly low in the exact timing
and whether this system impacts central Indiana or stays to the
southwest. The next round looks to arrive late Tuesday night into
early Wednesday, but details remain quite uncertain.  Each
successive wave will further drop the confidence as these systems
will be heavily impacted by the mesoscale features of the previous
rounds of storms and how they modify the environment. The severe
threat is quite marginal with a combination of unfavorable diurnal
timing and only marginal bulk shear of 10-20kts, but with a well
established cold pool, pockets of strong to damaging winds can't be
ruled out.

The threat for storms looks a bit lower for Wednesday as the ridge
gradually progresses eastward, but diurnally driven afternoon
convection will be possible.  Near Heat Advisory level heat indexes
look likely Wednesday afternoon with expected highs in the low 90s
and dewpoints across south central Indiana in the mid to potentially
upper 70s.  This high heat would be dependent on a lack of cloud
debris from Tuesday night convection, so confidence is still fairly
low in dangerous heat levels.

With the potential for multiple rounds of storms, will have to also
keep an eye out for isolated flooding if successive systems impact
the same areas.

Thursday Through Sunday.

There could be additional rounds of storms Thursday into Friday but
this will all be dependent on how the mesoscale environment is
impacted by the storms earlier in the week with low confidence on
even the synoptic environment by Friday as models rapidly diverge.
What does look likely is between Friday and Sunday, a more organized
upper level low should drop southeast from Canada with impacts to
the general Great Lakes Region. Quieter and slightly cooler weather
then looks likely for the weekend as northwesterly flow becomes more
dominant again.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 234 PM EDT Sun Jul 28 2024

Impacts:

- Mainly MVFR this period.
- Scattered showers through early evening. Isolated thunderstorms
possible.

Discussion:

An upper trough will be passing across Indiana and the TAF sites
tonight. A tropical plume of moisture streaming north ahead of the
trough and across Indiana will provide MVFR cigs across the TAF
sites.

HRRR suggests a few waves of showers and thunderstorms this
afternoon, before coverage diminishes overnight. During the
overnight hours the upper trough axis appears to shift to the east
of Indiana and this may limit forcing. Thus due to low confidence
for specific timing, VCSH has been used for much of the afternoon,
with mainly a dry forecast overnight with MVFR CIGS. Time heights
and forecast soundings continue to suggest nearly saturated lower
levels.

HRRR on Monday morning shows an area of thunderstorms arriving
within the now westerly flow aloft. This will be the remnants of a
decaying MCS, expected to arrive from MO and IA. For now, have used
a VCTS mention during the morning hours until more confidence
arrives for precise timing.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...BRB
SHORT TERM...Puma
LONG TERM...White
AVIATION...Puma
Hazardous weather outlook, Jul 28, 3:14 PM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
314 PM EDT Sun Jul 28 2024

INZ021-028>031-035>049-051>057-060>065-067>072-291915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
314 PM EDT Sun Jul 28 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms expected this evening and again early Monday morning.
Lightning and brief heavy rain will be the main threats.

Storm motion will generally be from the southwest at 20 to 30 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily storm chances through Friday, some storms may be severe.
Damaging winds, lightning, and isolated flooding will be the primary
threats.

Potential for heat indices in excess of 100 degrees mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:08 PM EDTAreal Flood AdvisoryINDMorgan, Owen3 hr
Jul 28, 8:56 PM EDTAreal Flood AdvisoryINDHendricks, Johnson, Marion, Morgan3 hr
Jul 28, 9:08 PM EDTSpecial Weather StatementINDMarion37 min
Jul 28, 11:29 PM EDTAreal Flood WarningINDMorgan, Owen27 hr
Jul 29, 1:47 PM EDTSpecial Weather StatementINDSullivan28 min

Nearby

Flash Flood Warnings in Indiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.